Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 94, NWS La Crosse, WI

October 1, 2018Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Oct 1, 2018, 12:58 PM CDT for Clayton County, Iowa. It took effect at Oct 1, 2018, 2:22 PM CDT. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Oct 1, 2018, 12:58 PM CDT (17:58 UTC)
In effect from
Oct 1, 2018, 2:22 PM CDT
Expired
Oct 3, 2018, 2:31 AM CDT
In force
36 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Garber (GRBI4). The gauge peaked at 23.70 ft at Oct 1, 2018, 11:00 PM CDT.

actionminormoderatemajor1015202510/0110/0210/0310/04
Action stage
14 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

551 
WGUS43 KARX 011758
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1258 PM CDT Mon Oct 1 2018

...Heavy Rain has prompted new flooding...

River forecasts take into account both observed and forecast 
precipitation. Rainfall of 2 to 3 inches overnight and this morning 
has brought the Volga River up quickly today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-020557-
/O.NEW.KARX.FL.W.0094.181001T2115Z-000000T0000Z/
/GRBI4.1.ER.181001T2115Z.181002T0900Z.000000T0000Z.NO/
1258 PM CDT Mon Oct 1 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Garber.
* from this afternoon until further notice.
* At 12:15 PM Monday the stage was 15.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by today and continue to rise to 
  near 19.5 feet by Tuesday morning.
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
6 follow-up statements
368 
WGUS43 KARX 011925
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
225 PM CDT Mon Oct 1 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Iowa...

  Turkey River at Garber affecting Clayton County

.The flood warning continues for the Turkey River at Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-020724-
/O.EXT.KARX.FL.W.0094.181001T1922Z-181004T0800Z/
/GRBI4.2.ER.181001T1829Z.181002T1200Z.181003T1400Z.NO/
225 PM CDT Mon Oct 1 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Turkey River at Garber.
* until late Wednesday night.
* At 1:15 PM Monday the stage was 16.9 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage this afternoon and continue to rise to 
  near 21.5 feet by Tuesday morning. The river will fall below flood 
  stage by Wednesday morning.
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
846 
WGUS43 KARX 020224
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
924 PM CDT Mon Oct 1 2018

...Forecast flooding changed from Moderate to Major severity for the 
following rivers in Iowa...

  Turkey River at Garber affecting Clayton County

.Major flooding expected on the Turkey River at Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-021424-
/O.EXT.KARX.FL.W.0094.000000T0000Z-181004T0810Z/
/GRBI4.3.ER.181001T1821Z.181002T0600Z.181003T1410Z.NO/
924 PM CDT Mon Oct 1 2018

...Forecast flooding increased from Moderate to Major severity...
The Flood Warning continues for 
 The Turkey River at Garber.
* At  8:15 PM Monday the stage was 22.2 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 24.0 feet by 
  Tuesday morning. The river will fall below flood stage Wednesday 
  morning.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
320 
WGUS83 KARX 020929
FLSARX


Flood Statement
National Weather Service La Crosse WI
429 AM CDT Tue Oct 2 2018

.Flooding continues on the Turkey River at Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-020959-
/O.CAN.KARX.FL.W.0095.000000T0000Z-181003T1800Z/
/EKDI4.1.ER.181001T2242Z.181001T2330Z.181002T0622Z.NO/
429 AM CDT Tue Oct 2 2018

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 AM Tuesday the stage was 11.6 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  1:22 AM Tuesday.
* Forecast...The river will continue to fall to 10.7 feet by 
  Wednesday morning.


$$

IAC043-030029-
/O.CON.KARX.FL.W.0094.000000T0000Z-181004T0810Z/
/GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T1410Z.NO/
429 AM CDT Tue Oct 2 2018

The Flood Warning continues for
  The Turkey River at Garber.
* until late Wednesday night...Or until the warning is cancelled.
* At  3:15 AM Tuesday the stage was 22.4 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Wednesday morning.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
699 
WGUS83 KARX 021438
FLSARX


Flood Statement
National Weather Service La Crosse WI
938 AM CDT Tue Oct 2 2018

.Moderate Flooding Continues on the Turkey River At Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-030538-
/O.EXT.KARX.FL.W.0094.000000T0000Z-181004T0024Z/
/GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T0624Z.NO/
938 AM CDT Tue Oct 2 2018

The Flood Warning continues for
  The Turkey River at Garber.
* until Wednesday evening...Or until the warning is cancelled.
* At  9:15 AM Tuesday the stage was 20.5 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Wednesday morning.
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
892 
WGUS83 KARX 030106
FLSARX


Flood Statement
National Weather Service La Crosse WI
806 PM CDT Tue Oct 2 2018

.Minor flooding continues along the Turkey River at Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-031606-
/O.EXT.KARX.FL.W.0094.000000T0000Z-181003T2133Z/
/GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T0333Z.NO/
806 PM CDT Tue Oct 2 2018

The Flood Warning continues for
  The Turkey River at Garber.
* until Wednesday afternoon...Or until the warning is cancelled.
* At  7:15 PM Tuesday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall...Dropping below flood 
  stage tonight.
* Impact...At 17.0 feet...Minor flooding begins in the communities of 
  Garber, Osterdock and Millville.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
965 
WGUS83 KARX 030731
FLSARX


Flood Statement
National Weather Service La Crosse WI
231 AM CDT Wed Oct 3 2018

.River levels will continue to fall along the Turkey River this 
morning.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-030801-
/O.CAN.KARX.FL.W.0094.000000T0000Z-181003T2133Z/
/GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T0300Z.NO/
231 AM CDT Wed Oct 3 2018

The Flood Warning is cancelled for
  The Turkey River at Garber.
* At  1:15 AM Wednesday the stage was 16.5 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 10:00 PM Tuesday.
* Forecast...The river will continue to fall to 13.4 feet by Thursday
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Oct 1, 11:30 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 1, 11:30 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CDT Mon Oct 1 2018

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Mon Oct 1 2018

Main forecast concerns are on the potential for locally heavy
rainfall today.

Showers and scattered thunderstorms will become widespread across
the area by late morning.  Showers and storms are expected to
increase across northeast Iowa and southwest Wisconsin in the 13Z
to 15Z timeframe as 850 mb moisture transport ramps up as a
shortwave trough moves in from the west. The most concentrated
area of showers and storms today will stretch from northeast Iowa
into southwest and central Wisconsin, since this is where the
bulk of the instability/CAPE resides. The warm sector will stay
southeast of the area today as surface low pressure tracks from
southcentral Iowa into northern Illinois. So the thunderstorms
will be rooted above the boundary layer. Precipitable water values
increase into the 1.4 to 1.7 inch range over northeast through
southwest and central Wisconsin today and warm cloud depths
increase to 3500-4000 meters. In this environment the
thunderstorms will be efficient rain producers. Rainfall amounts
of 1 to locally 3 inches are possible which will likely lead to
river rises and possible flooding in poor drainage areas. MUCAPE
will range from 500 to 900 J/kg over these areas with a slight
increase to 1100 J/kg over portions of Clayton and Grant counties
this afternoon. With the warm sector displaced to the southeast
of the forecast area we are not expecting more than an isolated
threat for a strong thunderstorm or two. However, the 00Z NAM
suggests the warm sector gets into far southern Grant County but
this is an outlier. HREF suggests surface based CAPE stays about
a county south of Grant County. Cannot rule out isolated large
hail closer to higher MUCAPE values over extreme northeast Iowa
into far southwest Wisconsin. If the warm sector can edge north
like the NAM suggests there could be a 1-2 hour window for severe
storms mainly in the 21Z to 00Z timeframe. 0-3 KM Bulk Shear
values increase to around 40 kts so this would favor a threat for
damaging winds. There would also be an isolated tornado threat in
the warm sector but that looks to stay just southeast of the
forecast area.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 AM CDT Mon Oct 1 2018

Main forecast concerns in the long term are on strong southerly
winds on Wednesday and the potential for severe thunderstorms
Wednesday afternoon and evening, if storms develop.

A warm front lifts north across the area Tuesday night into
Wednesday morning bringing chances for showers and thunderstorms to
the area. Then as low pressure deepens and tracks from eastern South
Dakota toward the Arrowhead of Minnesota, strong southerly winds are
expected across the region. Plan on wind speeds of 15 to 25 mph with
gusts of 30 to 40 mph, possibly gusting as high as 45 mph in open
unsheltered areas. A wind advisory may be needed for portions of
northeast Iowa and southeast Minnesota. Wednesday will also be on
the warm side with high temperatures expected to climb into the
mid 70s and possibly into the lower 80s along and south of
Interstate 90. The low then tracks northeast into central Ontario
Wednesday afternoon into Wednesday evening pulling a cold front
across the area. 0-3 KM Bulk Shear Values are expected to climb to
around 35 kts with 0-6 KM Bulk Shear values ranging from 30 kts
over northeast Iowa to around 50 kts across north-central
Wisconsin. Surface based CAPE values look to climb to around 2000
J/kg based on the NAM 12. However, the NAM appears to have dew
point values that are too high, into the lower 70s. Upper 60s
seems more realistic. Another negative will be an elevated mixed
layer centered around 775 mb, creating a Cap. If the CIN can be
overcome, severe thunderstorms would be possible with a threat for
damaging winds if storm form into a line. Given the stronger
shear along and north Interstate 90 and CAPE, there is the
potential for Supercells if storms develop during the mid
afternoon and early evening hours. Considering the curvature of
the hodographs, right movers would be favored with all severe
weather threats possible including damaging winds, large hail, and
perhaps tornadoes. Storms should then organize into a line or
line segments as they progress eastward. A lot of uncertainty
regarding how much CAPE can build and if the CIN can be overcome.
Will have to keep a very close eye on model trends as we draw
closer to Wednesday.

High pressure builds in Wednesday night into Thursday
with cool and quiet weather expected. Southwest flow aloft then sets
up across the region Thursday night into weekend with several rounds
of showers and thunderstorms expected.  The first wave of rain looks
to move in Thursday night into Friday as low pressure move out of
the central plain into the Upper Midwest. After a brief break
Saturday night into early Sunday then additional rounds of rain are
possible from late in the weekend into early next week with the
potential for flooding concerns. A lot of uncertainty but this
timeframe will need to be watched very closely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CDT Mon Oct 1 2018

Upper level shortwave trough going to be bring shra with a few
storms for the afternoon into early evening. Low clouds already in
place and should stay that way well into Wed.

Cigs: mostly ifr expected through Tue morning, with ifr/mvfr likely
then into Wed. Models holding onto low saturation into Wed, with
better shot for some clearing Wed afternoon - more likely overnight
Wed as high pressure briefly builds in.

WX/vsby: mostly mvfr restrictions with shra, although some dip into
ifr possible with any moderate/heavy shower. An isold storm possible
this afternoon, and will continue to tempo that potential. Also with
hold with the mvfr br tonight with moist boundary layer and
relatively light winds.

Winds: holding east through the period, with some decrease for the
night time hours.

&&

.HYDROLOGY...Today
Issued at 323 AM CDT Mon Oct 1 2018

Locally heavy rainfall remains a concern today across portions of
northeast Iowa into southwest and possibly central Wisconsin.
Thunderstorms could produce 1 to locally 3 inches of rainfall.
This will lead to rises on area rivers and the potential for some
flooding depending on where the heaviest rain falls. Ponding of
water can be expected in poor drainage areas. If you have interest
along rivers or are in a poor drainage area prone to flooding, be
sure to monitor river levels closely and be ready to move to
higher ground if heavy rain develops.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION.....Rieck
HYDROLOGY....Wetenkamp
Hazardous weather outlook, Oct 1, 4:18 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Mon Oct 1 2018

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
021200-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
418 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for southeast Minnesota,
portions of northeast Iowa, and western into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected today, mainly along and south
of Interstate 90. The main threat from any storms will be
lightning and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. The main threat from these storms will be lightning.

Strong south winds could gust to around 45 mph at times in open
areas west of the Mississippi River late Wednesday morning into
Wednesday afternoon.

Thunderstorms are possible across much of the area Wednesday
afternoon into early Wednesday evening and a few could be severe.
If storms develop during this time, severe weather threats would
include damaging winds and large hail.

There is a slight chances of thunderstorms Friday afternoon.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-019-029-030-WIZ053>055-061-021200-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
418 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the area today. The
main threat from storms will be locally heavy rainfall which may
lead to localized flooding and rising river levels. A few storms
could also produce hail and strong winds this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. The main threat from these storms will be lightning.

Strong south winds could gust to around 45 mph at times in open
areas west of the Mississippi River late Wednesday morning into
Wednesday afternoon.

Thunderstorms are possible across much of the area Wednesday
afternoon into early Wednesday evening and a few could be severe.
If storms develop during this time, severe weather threats would
include damaging winds and large hail.

There is a slight chances of thunderstorms Friday afternoon.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 11:27 AM CDTAreal Flood AdvisoryARXClayton, Fayette7 hr
Oct 1, 6:11 PM CDTRiver Flood WarningARXClayton43 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.